OACS - Who Are We?
OACS Ireland was a voluntary group that was set up in 2017. OACS Ireland have now received Charity Status, we provide support, help, and advice to other families, whose children have been affected by Foetal Anti-Convulsant Syndrome (F.A.C.S) in Ireland.
The Purpose of OACS Ireland is to ensure that people living with FACS and their families will experience better recognition, improved public health services, and support.
How We Can Help
We are here to support all families impacted by Foetal Anti-Convulsant Syndromes (FACS). Foetal Anti-Convulsant Syndrome is caused when the anti-convulsant medicine a woman takes during pregnancy affects the foetus.
FVS - Foetal Valproate Syndrome is a range of devastating birth defects that can occur from the side effects of taking an anti-epilepsy or other drugs which contain valproic acid (VPA) during pregnancy. Despite studies dating back to the 1980’s, both industry and national governments across the world (including Ireland), were slow to act on overwhelming evidence of the side effects of such drugs, including Epilim. Progress on addressing this issue is thanks to the advocacy of one Irish parent, Karen Keeley. Thanks to Karen and the patient advocacy group she founded, the Organisation for Anticonvulsant Syndrome (OACS) Ireland, combined with a European Medicines Agency judgement in February 2018, there are now considerably heightened warnings about the dangers of FVS.
Important: Please do NOT STOP taking your medication without speaking to your Health Care Professional.
Our Core Values
We take responsibility for using our resources efficiently, achieving measurable results, and being accountable to supporters, partners and, most of all, children.
To enhance the capacities of its members through information, exchange, networking, mutual support, and potentially joint actions.
To represent its members and people living with a Foetal Anticonvulsant Syndrome at large, throughout Ireland.
We are open to new ideas, embrace change, and take disciplined risks to develop sustainable solutions for the organisation.
What is F.A.C.S?
Foetal Anti-Convulsant Syndrome is caused when a mother uses anti-convulsant medication during pregnancy. (also known as Anti-Epileptic Drugs, or AEDs.) AEDs are not only used to treat epilepsy but are also used to treat pain, migraine, bipolar, mental health and other conditions.
One of the challenges that can occur for the pregnant mother with epilepsy is that some mothers tend to have more severe seizures during pregnancy. As a result of this, some doctors will up the dosage during the pregnancy which can make the foetus more susceptible to problems during pregnancy.
The risk of disability varies according to the specific drug taken; however, there are some patterns to be seen in all cases.
The risk for any one drug is about 6 out of 100 (that is double the background level of risk). The risk increases with the number of drugs. This means that babies of women taking two or more AEDs have between 10-14 out of 100 risk of being born with a problem. For those taking the combination of valproate, carbamazepine and phenytoin, the risk can be as high as 50 out of 100.
There is also evidence that taking a larger dose of antiepileptic medication carries a greater risk for the baby. Babies of mothers taking more than 1 g per day of valproate have more than twice the risk of congenital malformations, compared with those exposed to 600 mg or less.
In relation to FVSD/ FVS is a rare condition that occurs when a baby is exposed to VPA (brand names include Epilim Depakene, Convulex, Depakote, Encorate, Valpakine, etc) during the first trimester VPA crosses the placenta and interferes with normal development causing developmental abnormalities in the fetus and malformations. Fetal valproate syndrome (FVS) may occur if a developing baby is exposed to valproic acid during pregnancy. Valproic acid, also known as valproate, is a medication that is often used to treat epilepsy, bipolar disorder, and migraines. Many babies who are exposed to this medication during pregnancy are born healthy with normal growth and development. However, studies have found that women who take valproate during pregnancy have a greater chance of having a baby with a major birth defect or other health problem. Symptoms of FVS vary but may include characteristic facial features, spina bifida, congenital heart defects, cleft lip and/or cleft palate, genital abnormalities, skeletal abnormalities, and developmental delay. A child exposed to valproic acid may be at a higher risk for learning and behavioral problems which include ADHD, Autism. Although there is no cure for FVS, FVSD and/or FACS, many of the possible signs and symptoms of FVS do have treatments or therapies available. Early intervention programs may also be helpful
Please remember there is NO SAFE dose-effect of Epilim (Valproate) in pregnancy!
Epilim (Sodium Valproate) has a history of adverse developmental effects. The drug is unusual in that its teratogenicity in humans was predicted from animal studies, without any knowledge of mechanism (Brown et al., 1980; Kao etal., 1981).
Valproic acid, first marketed in Europe in 1967, appeared to be without adversity to development over the initial 13 years following marketing. Then, in the early 1980s, Dalen’s and her associates made the initial association of VPA to birth defects (Dalen’s et al., 1980; Dalen’s, 1981). They reported an infant who died at 19 days of age, was growth retarded, and who had multiple malformations of the face and brain, heart, and skeleton, among other defects. The mother of the infant had taken 1000 mg/day of VPA throughout gestation. These observations were followed by several case reports and other publications attesting to the malformation effects of the drug when administered to a pregnant mother during gestation.
Some characteristics of foetal anticonvulsant syndrome involve the following areas: spina bifida; cleft lip and palate; facial and skull; limb defects; ear malformations; skeletal malformation; heart, kidney, urinary tracts, and sexual organ malformations, developmental delay, facial features, low muscle tone, Social Communication Disorder, Autism Spectrum Disorder, Attention deficit hyperactivity disorder (ADHD) Speech and Language, Growth and general health, Joint hypermobility, Genitourinary defects. OACS Ireland will provide a full list of FACS conditions to new our website shortly.
News & Resources
OACS Ireland is a voluntary organisation that supports families who have been impacted by the drug Epilim (Sodium Valproate. Epilepsy Ireland is the national patient organisation supporting and representing people with epilepsy and their families. OACS Ireland and Epilepsy Ireland…More . . .
On the fourth day of #EpilepsyWeek, we focus on the families who have been impacted by Sodium Valproate (Epilim)
On the fourth day of #EpilepsyWeek, we focus on the families who have been impacted by Sodium Valproate (Epilim). As a result of being exposed to Valproate in utero, families are caring for children with a range of disabilities –…More . . .
DAY 3 #EpilepsyWeek Today as part of #EpilepsyWeek, we focus on the need for a stakeholder group to be established by the Minister to review and strengthen the risk reduction measures around Sodium Valproate (Epilim). There are currently approximately 1,700…More . . .
On the second day of #EpilepsyWeek, we continue our focus on the various elements of our campaign around Sodium Valproate(Epilim). Today we are highlighting how measures must be put in place to help ensure no family is impacted by Sodium…More . . .
Today is the first day of National Epilepsy Week. We are joining with our colleagues in Epilepsy Ireland to #AdvocateForEpilepsy, and specifically, we will be focussing on our ongoing campaign surrounding Sodium Valproate(Epilim). Throughout the week, we will be focussing…More . . .
The cyber attack on the HSE IT systems has caused some disruptions to their services. Please see update. Hospital appointments Most appointments will go ahead as planned but many x-ray appointments are cancelled. See updates from each hospital by county Community…More . . .